Statins: How the drug prevents heart attacks and strokes
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
While most people tolerate statins well without any side effects popping up, certain unwanted problems can occur. Muscle aches and pains are some of the most commonly reported problems when taking the pills. However, this sign can sometimes progress to other conditions.
Heart UK explains that muscle pain could lead to myopathy, myositis or rhabdomyolysis.
This is not considered common as it only happens in a small number of cases.
However, Monika Wassermann, Medical Director at Olio Lusso “highly” recommended making yourself aware of the warning signs.
Wassermann said: “Myopathy refers to conditions that significantly impact our skeletal muscle health or muscles in the body linked to the bones.”
Heart UK details that this muscle disease describes a stage where the muscle “no longer functions adequately”.
The medical director shared these myopathy signs to look out for:
- Severe weak muscles (especially on the shoulders, arms, legs, and thighs)
- Intense muscle cramps
- Feeling generally weak and exhausted at all times
- Muscle spasms.
The expert continued: “Statins’ side effects can lead to muscle inflammation, instigating weakness, pain, and lethargy in the muscles, a condition termed myositis.”
The symptoms of this statin side effect can present as:
- Weak muscles
- Pain in the muscle that does not seem to go away
- Feet swelling
- Troubles in stretching hands, walking upstairs, getting up after sitting, tiredness after walking.
The last unwanted muscle effect, known as rhabdomyolysis, is the rarest, according to Heart UK.
Wassermann said: “Taking statins can trigger rhabdomyolysis, a muscle condition that leads to damage to muscle cells.”
She added the symptoms to watch out for: “Early warning signs of rhabdomyolysis include moderate to severe muscle ache that lasts for hours, dark urine, and feeling weak or [having] weak muscles.”
The NHS urges contacting your doctor if you experience any muscle problems.
They stress that muscle-induced statin side effects can’t be explained, so you’re looking for pain that isn’t caused by a physical activity.
Your doctor might run some tests, including a blood test used for measuring a substance in your blood called creatine kinase (CK).
This is released into your bloodstream when your muscles experience inflammation or damage.
The NHS explains: “If the CK in your blood is more than five times the normal level, your doctor may advise you to stop taking the statin.
“Regular exercise can sometimes lead to a rise in CK, so tell your doctor if you’ve been exercising a lot.”
Once your CK drops back to normal, your doctor might suggest you start taking the medicine again.
Source: Read Full Article